Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Why am I experiencing dizziness and lightheaded while on medication for hypothyroidism?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
My daughter is 27. She feels light-headed and dizzy after a short walk. She had hurt her neck while exercising in a gym. Lately she has been diagnosed with hypothyroidism and taking medicines for it. She feels dizzy also when she raises her head to do something. She's losing confidence. Please help.
Posted Sun, 5 Jan 2014 in Brain and Spine
Answered by Dr. Shoaib Khan 47 minutes later
Brief Answer: Need some information; 3 possibilities Detailed Answer: Hello sir/ma'am and welcome. Thank you for writing in. To start off with, your daughter's thyroid profile will have to monitored and brought to a normal level with the help of medication, as this can also cause lightheadedness and headaches at times. Next, I would like to ask if your daughter had any symptoms like vomiting, nausea, loss of consciousness, blurring of vision, lightheadedness, or any other symptoms after the neck injury at the gym? And could you describe the kind of injury that took place sir/ma'am? Was it a blunt force injury, was it a fall, or anything else? I would really like a description if you do not mind sir/ma'am. Finally, the final possibility for such a presentation could be a condition called vertigo, which is usually associated with infections of the ear, nose, throat; head and neck trauma; brain related structural changes or abnormalities; etc. This is only a symptom and not the condition itself, but is brought about by some other pathology or abnormality. So I would like to suggest an MRI of the head, to rule out any such abnormalities, a consultation with a neurologist and an ENT (ear, nose, throat) specialist. Please understand that we will have to rule out all possibilities in order to find the cause and relieve your daughter of this frustrating presentation. I completely understand how this can be, and request you to go about my advise in order to help your daughter. I shall also be waiting for your kind response in order to assess the injury in a more accurate way. Best wishes.
Above answer was peer-reviewed by
Follow-up: Why am I experiencing dizziness and lightheaded while on medication for hypothyroidism? 1 hour later
The gym injury was caused by un-monitored exercise at XXXXXXX Mehta's. Possibly a muscle injury near the nape of the neck. It caused a few days of pain and then subsided. There was no nausea or vomiting. The gen physician has ruled out ear problems. An ENT specialist also said there was no ear infection. The thyroid problem was recently detected after a test. She has put on weight and needs to cut down on her diet and begin exercising.
Answered by Dr. Shoaib Khan 6 minutes later
Brief Answer: Neurological assessment should be next step Detailed Answer: Hello once again. So an ENT consultation was conducted and nothing significant was found, a general physician has also examined your daughter, which is also comforting. Now all that is really required is a neurological examination and possibly an MRI to examine the head and neck region better. The neurologist will rule out/diagnose the cause, and if nothing is found will treat the condition as simple vertigo. Either way, the next best step would be a neurological consultation sir/ma'am. Please schedule for the same at the earliest. Hope this helps. Please feel free to write to me regarding anything, I am always available to help. Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor